Alert archive / Iowa / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 470, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jul 27, 2008, 11:05 PM CDT for Boone County, Webster County, Iowa. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 27, 2008, 11:05 PM CDT (04:05 UTC)
- Expired
- Jul 27, 2008, 11:45 PM CDT
- In force
- 40 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
Counties Boone County, IA, Webster County, IA
The radar
The Des Moines radar (KDMX), 62 km from the middle of the area, began a volume at 04:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 4.1 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4160 J/kg
- Mixed-layer CIN
- -72 J/kg
- Mixed-layer LCL
- 1137 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 103 m²/s²
- 0-3 km storm-relative helicity
- 253 m²/s²
- Significant tornado parameter
- 4.0
- Supercell composite
- 26.2
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 3:28 PM CDT, 7 hours 37 minutes earlier.
Area forecast discussion, Jul 27, 3:28 PM CDT, 7 hours 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 328 PM CDT SUN JUL 27 2008 .DISCUSSION... WILL KEEP DISCUSSION BRIEF TODAY WITH ONGOING ACTIVE WEATHER. STRONG TO SEVERE STORMS CURRENTLY FIRING ALONG CONVECTIVE OUTFLOW IN NORTHERN IOWA AND WILL KEEP PROGRESSING SOUTHWARD INTO CENTRAL AND SOUTHERN IOWA THROUGH LATE AFTERNOON/EVENING. SEVERE THUNDERSTORM WATCH CONTINUES FOR MOST OF THE CWA UNTIL 10 PM. ALREADY GETTING SIGNIFICANT STRAIGHT LINE WIND REPORTS...CAN/T RULE OUT ISOLATED TOR THREAT INVOF BOUNDARY FOR THE NEXT SEVERAL HOURS. SOME QUESTION ABOUT CONVECTIVE EVOLUTION BEYOND THE FIRST SHOT...AS THE GFS/ECMWF BOTH SUGGESTING ADDITIONAL MCS POTENTIAL ESPECIALLY EASTERN HALF LATE TONIGHT. WILL HAVE TO WATCH HEAVY RAIN THREAT CLOSELY AS CONVECTION MOVES INTO SOUTHERN IOWA...AREAS THAT CANNOT TAKE MUCH ADDITIONAL RAIN BEFORE FLASH FLOODING OCCURS. NO FLASH FLOOD WATCH PLANNED AT THIS TIME WITH UNCERTAINTY ABOUT AMOUNTS/LOCATION...BUT MAY HAVE TO ISSUE LATER ONCE EVENT SHOWS ITS HAND. BEYOND THE OVERNIGHT...SIGNIFICANT HEAVY RAIN/SVR WEATHER AGAIN EXPECTED MONDAY NIGHT INTO TUESDAY AS DOLLY MOISTURE REMNANTS BEGIN TO IMPACT THE REGION. ACTIVE WEATHER LIKELY TO CONTINUE LATE WEDNESDAY INTO THURSDAY WITH NEXT SHORT WAVE TOPPING THE RIDGE FOLLOWED BY UPPER RIDGING AND MAINLY DRY AND HOT WEATHER FROM FRIDAY THROUGH SUNDAY. && .AVIATION...27/18Z CURRENT CONVECTIVE COMPLEX OVER NRN IA WILL CONTINUE MOVING ESE EARLY THIS AFTERNOON. THE FORECAST BEYOND THE NEXT FEW HOURS IS STILL UNCERTAIN AS FAR AS EXACTLY WHERE ADDITIONAL STORMS WILL DEVELOP. THUNDERSTORMS MAY DEVELOP DURING PEAK HEATING ALONG AND SOUTH OF HWY 30...AND/OR REDEVELOP ACROSS NRN IA OVERNIGHT...OR BOTH. THIS UNCERTAINTY IN TIMING...AS WELL AS LOCATION...HAS LEAD TO NO MENTION OF THUNDER BEYOND DEALING WITH STORMS THAT ARE ONGOING. HAVE INCLUDED CB WORDING AFTER 00Z WITH FURTHER DETAILS ADDED ONCE TIMING AND LOCATION BECOMES MORE CLEAR RATHER THAN ADDING THUNDER FOR PROLONGED PERIODS WITH LOW CONFIDENCE. && .DMX WATCHES/WARNINGS/ADVISORIES...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 10 PM FOR ENTIRE CWA EXCEPT NORTHERN 2 TIERS OF COUNTIES. && AVIATION...MOYER PUBLIC...KINNEY
Hazardous weather outlook, Jul 27, 4:25 PM CDT, 6 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 425 PM CDT SUN JUL 27 2008 IAZ023>028-033>039-044>050-057>062-070>075-081>086-092>097-281100- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE- APPANOOSE-DAVIS- 425 PM CDT SUN JUL 27 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN IOWA. .DAY ONE...TONIGHT SCATTERED TO WIDESPREAD THUNDERSTORMS WILL CONTINUE THIS EVENING AND OVERNIGHT. THE MAIN THREATS WILL BE DAMAGING STRAIGHT LINE WINDS TO 90 MPH...AND QUARTER SIZE HAIL. AN ISOLATED TORNADO IS NOT OUT OF THE QUESTION THROUGH EARLY EVENING. LOCALLY HEAVY RAINFALL COULD LEAD TO FLASH FLOODING...ESPECIALLY OVER SOUTHERN IOWA...WHERE HEAVY RAIN FELL RECENTLY. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE ARE VARIABLE CHANCES FOR THUNDERSTORMS THROUGHOUT MANY OF THE NEXT 7 DAYS. AT THIS TIME THE GREATER CHANCES FOR THUNDERSTORMS LOOK TO BE LATE MONDAY NIGHT...AND AGAIN TUESDAY. CURRENTLY THE AREA IS IN A SLIGHT RISK FOR SEVERE WEATHER AGAIN MONDAY NIGHT....WITH THE CHANCES FOR SEVERE WEATHER UNCERTAIN AT THIS TIME FOR THE REMAINDER OF THE WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING AND OVERNIGHT. IAZ004>007-015>017-281100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- 425 PM CDT SUN JUL 27 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN IOWA. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS ARE POSSIBLE WITH AN ISOLATED SEVERE STORM NOT OUT OF THE QUESTION. THE MAIN THREAT WOULD BE STRAIGHT LINE WINDS TO 60 MPH AND QUARTER SIZE HAIL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE ARE VARIABLE CHANCES FOR THUNDERSTORMS THROUGHOUT MANY OF THE NEXT 7 DAYS. AT THIS TIME THE GREATER CHANCES FOR THUNDERSTORMS LOOK TO BE LATE MONDAY NIGHT...AND AGAIN TUESDAY. CURRENTLY THE AREA IS IN A SLIGHT RISK FOR SEVERE WEATHER AGAIN MONDAY NIGHT....WITH THE CHANCES FOR SEVERE WEATHER UNCERTAIN AT THIS TIME FOR THE REMAINDER OF THE WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED ON AN ISOLATED BASIS TONIGHT. ALBRECHT/KINNEY
In the hours before
Local storm report, Jul 27, 10:35 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1035 PM CDT SUN JUL 27 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1031 PM HAIL 6 N ANKENY 41.81N 93.60W
07/27/2008 E1.75 INCH POLK IA PUBLIC
PUBLIC REPORTED HAIL UP TO GOLF BALL SIZE IN ALLEMAN.
1032 PM HAIL ALLEMAN 41.82N 93.61W
07/27/2008 E1.00 INCH POLK IA LAW ENFORCEMENT
LAW ENFORCEMENT REPORTS NICKEL TO QUARTER HAIL FALLING IN
ALLEMAN.
&&
LEELocal storm report, Jul 27, 10:42 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1042 PM CDT SUN JUL 27 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1038 PM HAIL ANKENY 41.72N 93.61W
07/27/2008 E1.00 INCH POLK IA NWS EMPLOYEE
GARAGE WAS BLOWN IN DURING PREVIOUS STORM THIS AFTERNOON.
&&
MS JUL 08Local storm report, Jul 27, 10:45 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1045 PM CDT SUN JUL 27 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1039 PM HAIL ANKENY 41.72N 93.61W
07/27/2008 E1.00 INCH POLK IA LAW ENFORCEMENT
NEAR 54TH STREET.
&&
BFLocal storm report, Jul 27, 10:59 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1059 PM CDT SUN JUL 27 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1056 PM HAIL BOONE 42.05N 93.88W
07/27/2008 M1.00 INCH BOONE IA NWS EMPLOYEE
&&
MS JUL 08Local storm report, Jul 27, 11:02 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1102 PM CDT SUN JUL 27 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1059 PM HAIL KNOXVILLE 41.32N 93.10W
07/27/2008 E1.00 INCH MARION IA LAW ENFORCEMENT
MARION COUNTY SHERRIFF OFFICE REPORTS DIME TO QUARTER
SIZE HAIL FALLING AT THE STATION.
&&
LEELocal storm report, Jul 27, 11:05 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1105 PM CDT SUN JUL 27 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1058 PM HAIL BOONE 42.05N 93.88W
07/27/2008 M2.75 INCH BOONE IA NWS EMPLOYEE
&&
MS JUL 08The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 7:28 PM CDT | Severe Thunderstorm Warning | DMX | Appanoose, Davis, Monroe, Wapello | 47 min |
| Jul 27, 7:40 PM CDT | Flash Flood Warning | DMX | Appanoose, Davis, Monroe, Wapello | 8 hr |
| Jul 27, 7:47 PM CDT | Severe Thunderstorm Warning | DMX | Appanoose, Lucas, Monroe, Wayne | 10 min |
| Jul 27, 7:54 PM CDT | Tornado Warning | DMX | Appanoose, Lucas, Monroe | 36 min |
| Jul 27, 8:00 PM CDT | River Flood Warning | DMX | Mahaska | 38 hr |
| Jul 27, 8:27 PM CDT | Severe Thunderstorm Warning | DMX | Appanoose, Davis | 33 min |
| Jul 27, 8:29 PM CDT | Severe Thunderstorm Warning | DMX | Appanoose, Lucas, Marion, Monroe, Wayne | 46 min |
| Jul 27, 8:46 PM CDT | River Flood Warning | DMX | Appanoose | 44 hr |
| Jul 27, 8:46 PM CDT | River Flood Warning | DMX | Appanoose, Wayne | 44 hr |
| Jul 27, 9:14 PM CDT | Severe Thunderstorm Warning | DMX | Appanoose | 31 min |
| Jul 27, 10:04 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Hamilton, Story, Webster | 41 min |
| Jul 27, 10:06 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Jasper, Polk, Story | 39 min |
| Jul 27, 10:37 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Dallas, Polk, Story | 38 min |
| Jul 27, 10:39 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Marion, Polk, Warren | 51 min |
| Jul 27, 10:56 PM CDT | Severe Thunderstorm Warning | DMX | Mahaska, Marion, Monroe | 49 min |
| Jul 27, 11:12 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Jasper, Polk, Story | 48 min |
| Jul 27, 11:15 PM CDT | Severe Thunderstorm Warning | DMX | Appanoose, Davis, Monroe, Wapello | 45 min |
| Jul 27, 11:20 PM CDT | Flash Flood Warning | DMX | Dallas, Jasper, Mahaska, Marion, Polk, Warren | 4 hr |
| Jul 27, 11:28 PM CDT | Severe Thunderstorm Warning | DMX | Lucas, Mahaska, Marion, Monroe, Warren | 47 min |
| Jul 27, 11:39 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Dallas, Polk, Story | 37 min |
| Jul 27, 11:45 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Marion, Polk, Warren | 30 min |
| Jul 27, 11:54 PM CDT | Severe Thunderstorm Warning | DMX | Appanoose, Lucas, Marion, Monroe | 36 min |
| Jul 27, 11:59 PM CDT | Flash Flood Warning | DMX | Boone, Greene, Story | 117 min |
| Jul 28, 12:24 AM CDT | Severe Thunderstorm Warning | DMX | Clarke, Lucas | 38 min |
| Jul 28, 12:26 AM CDT | Severe Thunderstorm Warning | DMX | Appanoose, Davis, Wayne | 27 min |
| Jul 28, 1:06 AM CDT | Severe Thunderstorm Warning | DMX | Adair, Dallas, Guthrie, Madison | 39 min |
| Jul 28, 1:18 AM CDT | Flash Flood Warning | DMX | Adair, Appanoose, Audubon, Carroll, Clarke, Dallas and 10 more | 6 hr |
| Jul 28, 1:46 AM CDT | Tornado Warning | DMX | Adair, Madison | 29 min |
| Jul 28, 2:15 AM CDT | Severe Thunderstorm Warning | DMX | Clarke, Madison, Union | 45 min |
| Jul 28, 2:23 AM CDT | River Flood Warning | DMX | Polk | 26 hr |
| Jul 28, 2:35 AM CDT | River Flood Warning | DMX | Mahaska, Marion | 53 hr |
| Jul 28, 3:03 AM CDT | Severe Thunderstorm Warning | DMX | Clarke, Decatur | 23 min |
| Jul 28, 4:49 AM CDT | Tornado Warning | DMX | Carroll, Crawford | 41 min |
| Jul 28, 5:31 AM CDT | Severe Thunderstorm Warning | DMX | Audubon, Carroll, Crawford | 44 min |
| Jul 28, 6:03 AM CDT | Severe Thunderstorm Warning | DMX | Crawford, Sac | 42 min |
| Jul 28, 6:11 AM CDT | Severe Thunderstorm Warning | DMX | Audubon, Carroll, Crawford | 49 min |
| Jul 28, 6:45 AM CDT | Severe Thunderstorm Warning | DMX | Carroll, Crawford | 45 min |
| Jul 28, 6:47 AM CDT | River Flood Warning | DMX | Warren | 30 hr |
| Jul 28, 7:13 AM CDT | Areal Flood Warning | DMX | Adair, Appanoose, Clarke, Dallas, Davis, Decatur and 8 more | 12 hr |
| Jul 28, 9:27 AM CDT | River Flood Warning | DMX | Decatur | 14 hr |
| Jul 28, 9:38 AM CDT | River Flood Warning | DMX | Polk | 43 hr |
| Jul 28, 9:38 AM CDT | River Flood Warning | DMX | Dallas, Polk | 29 hr |
| Jul 28, 9:38 AM CDT | River Flood Warning | DMX | Polk | 48 hr |
| Jul 28, 9:38 AM CDT | River Flood Warning | DMX | Polk | 48 hr |
| Jul 28, 9:38 AM CDT | River Flood Warning | DMX | Madison, Warren | 4 days |
| Jul 28, 9:38 AM CDT | River Flood Warning | DMX | Dallas, Guthrie | 19 hr |
| Jul 28, 1:07 PM CDT | River Flood Warning | DMX | Madison, Warren | 35 hr |
Nearby
Severe Thunderstorm Warnings in Iowa, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.